Vaccines and Joint Pain

I am very much a pro-vaccination person but I sometimes think that in my situation, there are more risks than the typical person. The main reason I think I have additional risks is because I seem to have immune system issues.

Briefly, a list of issues I have that fall in the autoimmune disease category include simple things like seasonal allergies and allergic asthma (especially around cats and dogs). I also have chronic urticaria that started around age 22. Timing wise, I associate the chronic urticaria starting around the time I received the 3rd booster shot for the Hepatitis B vaccine. It is probably just a timing coincidence, but it is there nonetheless. And most recently, I was diagnosed with Crohn’s Disease.

I remember learning during my endocrinology rotation in medical school that people who have one autoimmune illness are very likely to have others. In the Endocrine Clinic, the main autoimmune illnesses were Type I Diabetes (and more people seem to consider Type II diabetes autoimmune) and most thyroid diseases. The main autoimmune diseases are much more commonly seen in the rheumatology clinic, including rheumatoid arthritis, systemic lupus erythematosus, Sjogren’s Syndrome, and other vasculitis illnesses. There are many others, and fortunately, so far, I don’t seem to suffer from the others.

My chronic urticaria has always been an interesting and frustrating phenomenon to me. Fortunately, the non-sedating antihistamines keep it mostly in check. The only times it flares up now are after I’m getting over being sick. I assume this has to do with my immune system getting activated by whatever infection I have, and that includes whatever causes my urticaria. At those times, I typically take an extra dose of an antihistamine and it seems to be manageable. And then it goes away after a day or two. Sometimes, I also have noticed a slight flare up of my urticaria after getting a flu shot. Perhaps that is coincidence, but I always thought it made sense that if my immune system is getting activated by the vaccine, why shouldn’t my urticaria react the same way it does when I’ve got an infection.

I’m getting a little off topic and perhaps I should make a separate post about urticaria. The topic at hand is whether some type of autoimmune joint pain can be triggered by a vaccine. In my case, I think it is likely, but I also think my experience is probably pretty rare. If you’ve had a similar experience, I’d love for you to share it in the comments.

So here is my story. I was diagnosed with Crohn’s disease. I was started on Entocort (budesomide) which is an oral steroid targeting the GI tract. It seemed to help my symptoms. But Entocort is a short term solution and there are other medicines that are used to try to reduce the long term use of steroids, which can have significant side effects when taken long term. In my case, the doctor suggested I take low dose Imuran (azathioprine) and will soon be starting Humira (adalimumab). For people taking immunosuppresant drugs, it is recommended that you have several vaccines. In my case, the vaccines I hadn’t had yet include Hepatitis A vaccine and pneumococcal vaccine, so I went ahead and got them. Everything seemed fine at the time and I figured I might get a little bit of urticaria within the week or so after the shots.

About 24 hrs after the vaccines, I started to have some mild joint pains in my knees and ankles. I also did start to have a slight increase in urticaria, which was easily controlled with extra antihistamines. The joint pain initially wasn’t that bad. The next morning, however, (approximately 36 hrs after the vaccine) was another story. I woke up with horrible pain in my lower back, just above my hips, combined with mild pain in one knee and one ankle (not really symmetric). Fortunately, the pain got better with Tylenol (acetaminophen) and generally improved after the morning. When I first woke up, I had a hard time getting out of bed and walking, mostly from the pain in the low back. I’m not sure if the location of the pain would be considered sacroiliitis, but I’m guessing that was the general area of pain. I assumed this was just related to the vaccines and would subside after a day or two, as the urticaria typically did after flu shots. So far it has been about three weeks since I’ve had the vaccines and I’m still having some joint pains. Yesterday and today I’ve also had horrible neck pain. The neck pain in many ways seems more muscular than joint related, but I don’t recall ever having neck pain this severe.

I spoke briefly with my gastroenterologist about the joint pain and he didn’t think it was related to the vaccines. He believes it is just related to the Crohn’s disease. That is certainly possible, and would make the most sense given the lack of reports of joint pain following vaccinations, and the well known association of joint pain with Crohn’s disease. My skepticism is the timing of the joint pain. I’d never had significant joint pains before (I did have odd rare joint pains in the past). For me to start getting Crohn’s related joint pains after at least six months of Crohn’s symptoms seems an unusual coincidence.

My own theory is that the joint pain is a part of my Crohn’s disease; however, I believe that the vaccines acted as the impetus for my immune system to get extra activated leading to the joint issues. I’m guessing I would have experienced joint pains at some point in the future when my Crohn’s disease flares up, even if I didn’t have the vaccines. I doubt that I will ever get a clear answer.

At this point, the treatment for Crohn’s related joint pains for me is the same as it is for the intestinal Crohn’s disease. Hopefully once the Humira starts working, the joint pains will also resolve.

As an additional note, the pneumococcal vaccine I had was the PCV13 vaccine with the thought that I’ll have the PPV23 after 8 more weeks. I’m worried that the next round of vaccines will cause me additional new problems, but I’ll talk through those concerns with my doctors when I’m due for them. My own thought is that even with my suspicion that my joint pains were prompted by the vaccines, and that my urticaria temporarily gets worse with vaccines, that the benefits still outweigh the risks. Based on my own research, it seems that my experience is definitely the exception and there is no clear connection with my issues, aside from timing.

Based on my research, the following vaccines are known to have joint pains as a side effect, but typically the joint pains last only a few days:

Adenovirus vaccine – approximately 1 in 6 people will have joint pain

HPV Vaccine (Cervarix) – approximately 1 in 2 people will have joint pain

Measles, Mumps,Rubella Vaccine (MMR) – approximately 1 in 4 people have joint pain or stiffness

Seroggroup B Meningococcal Vaccine (MenB) – frequency not reported, but muscle or joint pains are listed as a potential side effect

Rabies vaccine – approximately 6% of booster doses experience joint pain

Tetanus, Diphtheria, Pertussis Vaccine (Tdap) – approximately 1 in 10 experience sore joints

I’ve had the Tdap before and did not experience joint pains.

Update 5/5/2016:
It’s been one month since I’ve had the vaccines and my symptoms are much better.  I have none of the back pain and only rare very mild ankle or knee pain.  Interestingly, I do still have this constant joint pain at the base of my ring finger, just below the knuckle.  Right after the vaccines, I had some of my urticarial rash in that area so this pain may be separate from the other joint pains.  I hadn’t had a change in my meds yet, so fortunately, it was a time limited increase in Crohn’s and/or other arthritic symptoms.

1 Response

  1. C.L. says:

    I received the Shingles vaccine. At the same doctor’s appointment, i told the doctor that when I am on all fours, the thumb joint hurts (as I press my hand into the floor during yoga poses). She said that is a common site for arthritic pain. She pressed that area a lot (“does it hurt now, now, now?”) About 5 hours later, my thumb joint hurt a lot. I assumed it was from my doctor pressing on it. An hour or so later, all the joints in my left hand hurt. The next day, I had joint pain in both hands. This pain spread to my feet. My neck started to loudly crack when I turned my head, and then my right hip and right knee hurt. I had no idea what was going on. My joints ached all day. It felt like I had suddenly gotten arthritis. How is that possible? I went to my doctor and she had no idea, she told me to take Advil. After about a week, I developed tingling in my hands and feet. My arm shot out to the side while I was sleeping, waking me up. My hand would start going numb, I’d instinctively shake it and it would stop. I was terrified by all this. I thought-what happened on the day these symptoms began? I got a vaccine. I went back to my doctor and she got the insert from the Shingles vaccine. Under ‘side effects’ it said, “nerve, joint, muscle pain.” The nerve pain dissipated after 1 year. The joint pain after 2 years. I will never get another friggin’ vaccine in my life. Thanks for reading all the information about the drugs you’re administering, doctors. Glad you’re not ignorant about the vaccines you give.

Leave a Reply